Texas, 2010

Heavy Snow in Texas, March 10, 2010

March 10, 2010 · NWS AMA · 1 event in 1 county or zone

An upper low pressure system and strong cold front moved across the Texas Panhandle during the day. Heavy snow fell across the extreme northwest Texas Panhandle.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

An upper low pressure system and strong cold front moved across the Texas Panhandle during the day. Heavy snow fell across the extreme northwest Texas Panhandle. No damage or injuries were reported.

On March 10 2010...a trained spotter in Texline measured nine inches of snow at 1851 CST.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Mar 10, 5:32 AM CST, 1 hour 28 minutes earlier.

Area forecast discussion, Mar 10, 5:32 AM CST, 1 hour 28 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
532 AM CST WED MAR 10 2010

.AVIATION...
FOR THE 12Z TAFS...SHOWERS CONTINUE TO SPREAD NE OVER THE REGION.
EXPECT THAT THE TAF SITES WILL GENERALLY SEE INTERMITTENT PRECIP
THROUGH EARLY AFTERNOON. UPSTREAM OBS SHOW THAT MOST LOCATIONS ARE
VFR OR MVFR. WHILE THERE ARE SOME IFR AND LIFR CONDITIONS...THESE
CONDITIONS ARE LOCALIZED AND SEAM TO BE ASSOCIATED WITH HIGHER
TERRAIN. THEREFORE...HAVE NOT INCLUDED ANY CONDITIONS LOWER THAN MVFR
IN THE TAFS FOR NOW. PRECIPITATION SHOULD BEGIN TO CLEAR OUT OF THE
TAF SITES BETWEEN 20 AND 22Z AS THIS IS A VERY PROGRESSIVE LOW.

SJOHNSON
&&

.PREV DISCUSSION... /ISSUED 344 AM CST WED MAR 10 2010/

DISCUSSION...
MODELS TRENDING FURTHER SOUTH WITH THE UPPER LOW COMING OUT OF
CENTRAL NM THIS MORNING. UPPER LOW FORECAST TO TRACK ACROSS THE
EXTREME SOUTHERN SECTIONS OF THE FORECAST AREA OR JUST SOUTH OF THE
FORECAST AREA. WITH THE FURTHER SOUTHERN TRACK OF THE UPPER
LOW...FEEL BETTER CHANCES FOR PRECIP WILL BE MAINLY ACROSS THE TX
PANHANDLE TODAY. COLD FRONT ALREADY PUSHED SOUTH AND SOUTHWEST ACROSS
THE PANHANDLES BUT EXPECTED TO BECOME STATIONARY AND DISSIPATE TODAY.
CURRENT THINKING IS FOR THE PRECIP TO REMAIN MAINLY LIQUID
TODAY...HOWEVER RAIN MAY MIX WITH SNOW ACROSS THE NORTHWEST SECTIONS
THIS MORNING. NOT EXPECTING MUCH...IF ANY...ACCUMULATIONS WITH ONLY LESS
THAN AN INCH POSSIBLE. QUICK MOVING UPPER SYSTEM WILL EXIT THE
PANHANDLES BY THIS EVENING WITH DRIER AIR WORKING INTO THE PANHANDLES
TONIGHT AND THURSDAY. NEXT SHORTWAVE TROUGH FORECAST TO TRACK EAST
ACROSS FAR WEST TX THURSDAY AND SHOULD STAY WELL SOUTH OF THE
PANHANDLES. ANY PRECIP WILL ALSO REMAIN SOUTH OF THE FORECAST AREA
THURSDAY...SO WILL LOWER POPS TO LESS THAN SLIGHT CHANCE ACROSS ALL
OF THE PANHANDLES. DRIER NORTHWESTERLY FLOW ALOFT BY FRIDAY AS UPPER
RIDGE BUILDS EAST OVER THE PANHANDLES SATURDAY.

ANOTHER CLOSED UPPER LOW FORECAST TO DROP SOUTH AND EAST ACROSS THE
FOUR CORNERS REGION BY SUNDAY AND INTO FAR WEST TX BY MONDAY. ANOTHER
CHANCE FOR PRECIP EXPECTED BY EARLY NEXT WEEK...ALTHOUGH THE MUCH
FURTHER TRACK OF THE UPPER LOW WILL FAVOR THE BETTER CHANCES FOR
PRECIP FARTHER TO THE SOUTH. WILL INTRODUCE POPS SUNDAY INTO
MONDAY...BUT NOT AS HIGH AS THE MODELS ARE HINTING. WILL GO WITH
SLIGHT CHANCE POPS FOR NOW. COLD FRONT FORECAST TO PUSH SOUTH ACROSS
THE PANHANDLES SUNDAY NIGHT BRINGING UNSEASONABLY COOL CONDITIONS
EARLY NEXT WEEK. DRIER CONDITIONS BY TUESDAY AS THE CLOSED UPPER LOW
TRACKS ACROSS SOUTH CENTRAL TX INTO SOUTHEAST TX. COOL SURFACE RIDGE
TO BUILD INTO THE PANHANDLES MONDAY AND TUESDAY.

SCHNEIDER

FIRE WEATHER...
MINIMAL FIRE WEATHER CONCERNS EXPECTED THROUGH EARLY NEXT WEEK AS
CHANCES FOR PRECIP PREVAIL WITH EACH UPPER SYSTEM THAT TRACKS OUT OF
THE SOUTHERN ROCKIES AND WEST TX. THE LOWEST RH VALUES EXPECTED
FRIDAY AND SATURDAY...HOWEVER 20 FT WIND SPEEDS ON SATURDAY WILL
REMAIN WELL BELOW 20 MPH. THE ONLY POSSIBLE CONCERN WILL BE ON FRIDAY
WHEN 20 FT WINDS EXPECTED TO BE 15 TO 25 KNOTS WITH HIGHER GUSTS
ALONG WITH MINIMUM RH VALUES OF AROUND 20 TO 25 PERCENT. ELEVATED
FIRE WEATHER POSSIBLE ON FRIDAY.

SCHNEIDER

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

16/11
Hazardous weather outlook, Mar 10, 4:27 AM CST, 2 hours 33 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
427 AM CST WED MAR 10 2010

OKZ001>003-TXZ001>020-102200-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
427 AM CST WED MAR 10 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

BREEZY NORTHWESTERLY WIND OF 15 TO 25 MPH WILL BE POSSIBLE ACROSS
THE SOUTHERN TEXAS PANHANDLE THROUGH THIS AFTERNOON. THEREFORE...
BOATERS ARE URGED TO EXERCISE CAUTION ON AREA LAKES.

.DAYS TWO THROUGH SEVEN...

LOW RELATIVE HUMIDITY VALUES...COMBINED WITH BREEZY CONDITIONS MAY
LEAD TO ELEVATED FIRE WEATHER CONDITIONS ACROSS THE TEXAS AND
OKLAHOMA PANHANDLES ON FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

SJOHNSON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, Dallam

When
March 10, 7:00 AM CST to 7:00 PM CST
Where
Dallam forecast zone
Reported by
Trained Spotter
Coordinates
36.278, -102.602 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2010Every state in 2010This day in weather historyWarnings in Texas, March 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 218104.